Health care providers are advised to consider factors that may predispose patients to acute kidney injury before prescribing them the type 2 diabetes drugs Invokana and Farxiga following an announcement by the Food and Drug Administration (FDA) that it was strengthening the current warning about acute kidney injury on the drugs’ safety labels.
The strengthened warnings apply to the brand name diabetes drugs Invokana and Invokamet (which include the active drug ingredient canagliflozin), and Farxiga and Xigduo XR (which contain the drug dapagliflozin). The drugs are in a class known as sodium-glucose co-transporter 2 (SGLT2) inhibitors. They are used with diet and exercise to help lower blood sugar levels in adults with type 2 diabetes, and work by decreasing blood glucose by causing the kidneys to remove the sugar from the body through the urine.
Since October 2015, when Invokana became the first drug in the class to be approved by the FDA, the agency has received 101 reports of confirmable cases of acute kidney injury in patients using the drugs. Seventy-three of those cases involved canagliflozin and 28 involved dapagliflozin. Hospitalization was required in 96 cases, 22 of which involved admission to the intensive care unit. Four deaths also occurred during hospitalization.
Of those injured, 15 required dialysis, three of whom had a history of chronic kidney disease or previous acute kidney injury. Six patients were also taking an ACE inhibitor and a diuretic. In approximately half of the cases, acute kidney injury occurred within one month of starting the drug, and most patients improved after discontinuing the medication.
Risk factors that may increase a patient’s risk of developing acute kidney injury while taking these medications include decreased blood volume, chronic kidney insufficiency, congestive heart failure, and concomitant medications (such as diuretics, ACE inhibitors, ARBs, NSAIDs).
Doctors are also advised to assess a patient’s kidney function prior to prescribing the drugs and to monitor patients periodically while on the medication.
Patients should not stop taking the medication unless instructed by their health care providers, and they should seek immediate medical attention if they experience symptoms of acute kidney injury such as decreased urine or swelling in the legs or feet.
Invokana has also been inked to an increased risk of serious urinary tract infections, decreases in bone density, bone fractures, lower limb amputations, and ketoacidosis, a serious condition in which too much acid builds up in the blood.
Source: Endocrinology Advisor